FishEaters Traditional Catholic Forums

Full Version: High anxiety and/or panic attacks?
You're currently viewing a stripped down version of our content. View the full version with proper formatting.
Pages: 1 2 3
Health-related question....

Does anyone here experience sudden, totally unexplained levels of high anxiety, or do panic attacks ever come on for absolutely no good reason?

I've never experienced this to this degree before until the last day or two. It's absolutely irrational and it's caused me to go "over the top" worrying about completely silly things with friends and family members. It doesn't last for very long.... usually just long enough for me to freak out, and then say something totally off the wall or dumb (it comes and goes in a wave, within 10 or 15 minutes). And then I go back to my reasonably calm self afterward.... until "bam", it hits again. Very bewildering.

I honestly don't know if this is caused by any of the medication I'm on, which includes painkillers/narcotics etc (I'll be asking my doctors that; the medical info sheets I have suggest "disturbed sleep", "restlessness" or "mild anxiety").... or, not sure if it has something to do with a weird lack of oxygen when I was in the hospital.... but it's surprising and odd. And it's going to scare people away if I'm not careful.  :P So keep that in mind if you speak with me in the next couple weeks.... I'm sure I was a bit odd and over-reacted to stuff before everything happened, but now I appear to occasionally go sailing clear over the top.....

So, does anyone know what I'm talking about or have any experience with this? If you do, how do you deal with it? What causes it, for you? Does anything trigger it?

Thanks.
What you're describing is a panic attack, they typically *do* come on for no reason at all, at all.

After what you've just gone through, consider it a bit of PTSD.
panic attack, nothing triggers it, its all in the mind

st john's wort works for many, you can buy it off the shelf - if you can see a shrink and get klonopin, you only take it when needed, that will calm you down quickly
 
Yes, I've delt with panic attacks for a few years now.  At first I had to take lots of klonopin to help calm myself down, I was frequently calling in to work sick because of how terrible I felt.  And knowing one could come on any second made things worse because even when I wasn't having one I was anxious that I would have one.

Honestly, serious and intense amounts of prayer have helped me.  And klonopin, but i don't take it any more.  Unless its absolutely terrible you should avoid narcotics because of the dependancy rate.  I would get anxious because I didn't think I had enough pills!

They're usually not provoked but are seeded in some deep psychological worry or suppression.  It can also be the devil trying to f with you.  Judging by recent events in your life Laura, I would almost bet on the latter. 

Do you wear a scapular?  Get one if you don't.  I carry a rosary with me and when I'm nervous I either grab hold of my rosary or my scapular, begging the intercession of our Lady.  She'll do a lot for you!
I took a quick look at some journal articles - life stress, including physical illness, causes higher rate of panic attacks too.

There are some triggers.  I've known two people who have had panic attacks triggered by caffeine, but it's hard to make any association.
Thank you for the suggestions, everyone. I appreciate them!

I want to avoid taking any other medications... heavens knows I'm on enough of them at the moment already, everything from pain meds to antibiotics to blood pressure and heart meds.... gaaaah.  :P I'm definitely hoping and praying that this is just some fallout from being sick, and hopefully it'll go away. In terms of diet, I've completely cut caffeine out of my diet -- no more coffee, tea with caffeine etc for me. So that won't be it. *shrug* I guess sleep, rest, and lots of prayer will definitely help. And I don't have a scapular, no. Which one would be best? Green?

Mithrandylan, thank you so much for sharing your experiences with me.... as soon as I can get myself off narcotic medication I certainly will, I hope to scale back to just normal pain meds ASAP for what I need. And I will definitely keep up lots of prayer. I have come to love the Rosary very much, and that certainly helps. Most of the time, I seem to be alright. Thank God for that. I am so glad that yours are way better now, and I'm praying for yours too!

Thanks everyone.  :)
How do you know if you're having a panic attack? In February I called an ambulance in the middle of the night, convinced I was having a heart attack, but the doctors found nothing, nothing, nothing wrong with my heart. Does a panic attack ever present mainly as wildly pounding heartbeat and a feeling of restlessness?
(04-03-2011, 04:05 PM)Satori Wrote: [ -> ]How do you know if you're having a panic attack? In February I called an ambulance in the middle of the night, convinced I was having a heart attack, but the doctors found nothing, nothing, nothing wrong with my heart. Does a panic attack ever present mainly as wildly pounding heartbeat and a feeling of restlessness?

This matches up with what I've recently had, at least.

So sorry to hear about that episode in February... sounds very scary!
Oh, I got them for the same reasons you did.  A medical issue.  To make a long story short, I had a disc problem in my back but the symptoms were not normal.  For 9 months I was in tons of pain; they did MRIs, I went to a neurologist, all kinds of experts, nothing.  No one knew what I had and there was no relief from the pain.  Not knowing what was wrong with me led me to think MS and all kinds of other things.  That led to panic attacks, and once you have them you are more susceptible to them in the future.  It's like a switch flips or something, I dunno.

I switched doctors who figured out my problem, but he also recognized I was having panic attacks (the other docs didn't know or care) and he put me on Paxil.  For all the bad things people say about it, it worked for me.  It made life liveable again.  Getting off of it was another story - SSRI withdrawal is some of the worst withdrawal one can go through, worse than opiates in a lot of ways.

I agree, you're probably having some PTSD stuff going on now that you're home and things are calmer and your mind can process.

I'm not big on taking meds I don't need, but don't be afraid to talk to the doc if things get worse.  He may give you an SSRI, he may not.  But, don't sit there and suffer this if it gets worse.  Hopefully, it will naturally subside as your life returns to normal.  But if not, please talk to your doc.  I know firsthand how much an SSRI can help if you really need it, and I did.

Otherwise, just try to relax and realize it will take a bit of time for normalcy to return and also for you to feel normal.  Oh, another reason to talk to your doc is whatever meds you're on may be presenting a side-effect.  A lot of times you just have to live with those, but you should talk to the doc to make sure it's not an adverse reaction.

Eh, all of that to say  "talk to your doc"  :laughing:
Oh for scapular, get enrolled in at least the Brown Scapular (buy one and talk to the priest - he will have to enroll you via a blessing, but you can wear it as a promise to Mary in the meantime).  The Green One is a good devotion as well.

For the brown one some people use medals and such, but I recommend not.  Get a wool brown scapular which how it was originally done.  I wear mine always except when showering and/or swimming.  After you are enrolled, you don't need to have it blessed; when it wears out, you can just buy a new one and put it on.

Pages: 1 2 3